Weaning off of Sertraline (aka Zoloft)?
- 7 Feb 2013 by StinaZephyr
- 18 February 2017
- zoloft, depression, social anxiety disorder, sertraline, withdrawal, generic
Hi everyone. I am new to the forums and have a very important question. I am planning to wean off of my SSRI, Sertraline (generic of Zoloft). I have been on it for 4 months now. I was on 25, then 50, and for about 2 months now have been on 100mg. What is the best way to do this?
Also, does anybody think this is a bad idea? I was put on them for Depression and Social Anxiety... I was having really intense suicidal thoughts but had also just gone through a really traumatic experience as well as moved to a new place where I didnt know anybody. I am now back home with family and feeling much better. I also have a naturopathic dr who's attempting to balance out my body's levels (of vitamins and proteins, she looked at my bloodwork and realized I had been depriving my body of a lot of nutrients due to a combination of vegetarianism and depression). She said as soon as my body leveled out I would start feeling much better. I don't want to become dependent on drugs to heal myself, especially since I'm planning to work in a developing country for about a year in September = no psychiatrists.
Hello StinaZephyr. A slow, gradual taper is the safest and most comfortable route. The doctor perscribing the Sertraline would beable to help set up a taper plan. Regards pledge
good luck with your new venture. I recently had an experience getting off sertraline that convinced me not to try getting off again. I am a 77 year old female and had been on 25 mg a day dose of sertraline for years. I decided to taper off and tried taking it every other day,it was almost impossible to split my dose of 25 mg as it ended up as powder. I was dismayed to find that I didn't do well and had a month of feeling sad,along with problems sleeping.I get my prescription in 100 mg doses to save money then split in half and then split the half in half.To get back to feeling well again I upped my dose to 50 mg and took 50 mg of trazadone an hour before bedtime. In 2 weeks I felt much better,so began to try a reduced dosage of both sertraline and trazadone (25 mg of each) I stopped the trazadone as soon as I felt was acceptable and returned to my maintance dose of 25 mg of sertraline. I feel good and plan to stay on the minimum 25 mg dose.
I had my experience in Jan of this year,my down time lasted about a month so at present I plan to stay with the 25 mg dose till the grim reaper calls my name.
Everyone react a bit different with any said medication, when it comes to Zoloft (including generic), extensive research has proved that the majority of people taking any dosage amount of the SSRI inhibitor Zoloft will experience a number of side effects when and if stopping the meds. These side effects range from very mild to extreme, and can last anywhere from approx 10 days to 5 weeks. Its very important to discuss a healthy weaning/taper off schedule with your doctor, that way you can both discuss your current situation, and general health, which can help you reach your goal with the least and shortest amount of withdrawal side effects. Be sure to get a list from your doctor of signs to watch out for that you can give to those closest to you so that any red flags can be immediately discussed with your Doc..best of luck, and you should start to feel great health increase once its out of your system.
Not everyone has the same experience withdrawing from SSRIs. Some have reported terrible experiences, while others, like myself had no problems at all. I can give you my experience:
I was changed over to 100mg zoloft daily 22 years ago, after being diagnosed with clinical depression following a stroke. Several doctors through that 22 years continued prescribing the 100mg over and over, even though they saw no evidence of depression. I withdrew from numerous other prescribed drugs I had been taking long term, on my own authority as custodian of my own body. I had a rough time for about 2 weeks coming off the drugs, while continuing on with the Zoloft. After 10 months without the drugs I abandoned, I studied up on possible reactions to SSRI withdrawal, including SSRI Syndrome. With a doctor's approval, I weaned myself off by cutting to 50mg for a month.
Then cutting to 25mg for a month. I am now off Zoloft with no adverse reactions. Take it for what it's worth, but I don't think doctors, for the most part, will not encourage you to reduce or eliminate any drug they prescribe. I think I could have come off Zoloft many years ago. How will you ever know if you still suffer from depression if you don't see yourself in your natural state without being pumped up on chemicals? You will have to force the issue. If you think you are having difficulty, have your doctor put you back on it. Keep your doctor fully informed about what you are doing, but make the decisions that are best for you. Quality of life is more valuable than long life.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 10 May 2011 • 1 answer
Posted 11 Aug 2012 • 6 answers
Posted 29 May 2016 • 1 answer
Posted 28 Dec 2017 • 1 answer
Posted 9 Jun 2018 • 3 answers